Alert archive / Oklahoma / Tornado Warnings in 2005

Tornado Warning 43, NWS Norman, OK

September 30, 2005Comanche County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 30, 2005, 9:31 PM CDT for Comanche County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2005, 9:31 PM CDT (02:31 UTC)
Expired
Sep 30, 2005, 10:00 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 61 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 6:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 010231
TOROUN
OKC031-010300-
/O.NEW.KOUN.TO.W.0043.051001T0231Z-051001T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT FRI SEP 30 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1000 PM CDT

* AT 931 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING   
TORNADOES WAS LOCATED JUST SOUTHWEST OF MEERS...MOVING NORTHEAST AT 
30 MPH. THIS IS A CONTINUATION OF THE PREVIOUS TORNADO WARNING.

* LOCATIONS IN THE WARNING INCLUDE LAKE ELLSWORTH AND MEERS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3477 9870 3470 9864 3482 9827 3488 9845

$$

11
1 follow-up statement
000 
WWUS54 KOUN 010259
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT FRI SEP 30 2005

OKC031-010300-
/O.CON.KOUN.TO.W.0043.000000T0000Z-051001T0300Z/
COMANCHE OK-
958 PM CDT FRI SEP 30 2005

...THE TORNADO WARNING FOR COMANCHE COUNTY WILL BE ALLOWED TO EXPIRE 
AT 10 PM...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED NORTH OF THE 
COUNTY.

LAT...LON 3484 9852 3478 9843 3484 9824 3488 9845

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 30, 8:36 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 30, 8:36 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT FRI SEP 30 2005

.UPDATE...
UPR LOW OVR PANHANDLES WILL SLOWLY DRIFT EAST OVRNITE. STORMS HAVE
DEVELOPED NEAR LOW IN NW OK SO HAVE INCREASED POPS IN THIS AREA.
LLJ DEVELOPING WILL AID IN ADDITIONAL SHWR/TSTMS OVERNITE SPREADING
EASTWARD ACROSS FA. OVERALL...REST OF FORECAST LOOKS GOOD. MINOR
ADJUSTMENTS TO HOURLY GRIDS TO SHOW CURRENT TRENDS. WILL SEND
UPDATE SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... (ISSUED 214 PM CDT FRI SEP 30 2005)

DISCUSSION...
UPPER LOW CONT TO TRACK EAST ACROSS E NM INTO W TX THIS AFTN. HAVE
ALREADY SEEN SOME ELEVATED SHWR/TSTM ACTIVITY TODAY AND EXPECT THIS
TO CONT... WITH STORMS EVENTUALLY BECOMING SFC BASED BY LATE THIS
AFTN INTO THIS EVENING. MODELS CONT TO SHOW CONSISTENCY IN
DEVELOPING STORM COMPLEX ACROSS OUR SOUTHWEST AND THEN SPREADING IT
NE OVERNIGHT. THINK MODELS ARE OVERDOING PRECIP AMOUNTS...BUT COULD
STILL SEE A SWATH OF 1 TO 1 1/2 FROM SW INTO C OK TONIGHT. LARGER
AREA OF PRECIP SHOULD PUSH INTO EASTERN SECTIONS OF OK BY SAT
AFTN... BUT AS UPPER LOW BEGINS TO MOVE MORE NE THAN E TOMORROW
ENOUGH FORCING WILL REMAIN IN AREA THAT WE COULD SEE SOME
REDEVELOPMENT BACK TOWARD CENTRAL SECTIONS OF OK SAT AFTN. WILL KEEP
SOME LOWER POPS GOING INTO SAT NIGHT ACROSS EASTERN SECTIONS.

THINGS DRY OUT AND WARM UP FOR SECOND HALF OF WEEKEND INTO EARLY
NEXT WEEK BEFORE ANOTHER COLD FRONT MOVES SOUTH THROUGH THE PLAINS
BY MID WEEK. LATEST RUNS SLOW FRONTAL PASSAGE DOWN A FEW HOURS AND WILL
MAKE CHANGES BASED ON THIS SLOWER PROGRESSION. WILL KEEP SOME PRECIP
CHANCES INTO WED NIGHT WITH A NICE COOL DOWN BEGINNING ON WED ACROSS
THE NORTH AND CONT ON THU/FRI. TEMP FORECAST FOR WED COULD BE
ANOTHER DAY LIKE THIS LAST WED... WHEN WE SAW 100 DEGREE TEMPS ALONG
THE RED RIVER AND TEMPS FALLING INTO THE 60S IN THE NW... IF STRONG
LOW LEVEL THERMAL RIDGE DEVELOPS SOUTH OF SFC FRONT.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/11
Hazardous weather outlook, Sep 30, 7:36 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT FRI SEP 30 2005

OKZ004>048-050>052-TXZ083>090-011300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATIONS...
THE SEVERE RISK AREA COVERS LOCATIONS NEAR AND WEST OF INTERSTATE
35.

TIMING...
SEVERE THUNDERSTORMS WILL BE LIKELY AT LEAST THROUGH MIDNIGHT.

IMPACTS...
GOLFBALL SIZE HAIL AND WIND GUSTS TO 70 MPH ARE LIKELY. HOWEVER...
ISOLATED INTENSE SUPERCELLS COULD PRODUCE LARGER HAIL TO THE SIZE OF
TENNIS BALLS.

DISCUSSION...
A STORM SYSTEM MOVING NORTHEAST THROUGH THE TEXAS PANHANDLE WILL
CONTINUE TO INDUCE WIDESPREAD THUNDERSTORMS ACROSS WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS THROUGH THE OVERNIGHT
HOURS. ALTHOUGH INSTABILITY IS ON THE MARGINAL SIDE...DEEP LAYER
WIND SHEAR IS VERY STRONG...AND THE LIFT PROVIDED BY THE STRONG
STORM SYSTEM WILL RESULT IN WIDESPREAD ACTIVITY. IN ADDITION...A
STRONG LOW LEVEL JET WILL DEVELOP THROUGH THE EVENING HOURS AND
ENHANCE LIFT OVER THE REGION. STRONG AND SEVERE THUNDERSTORMS OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING ARE EXPECTED
TO CONSOLIDATE INTO A LARGE COMPLEX AND MOVE EASTWARD THROUGH MUCH
OF CENTRAL AND NORTHERN OKLAHOMA OVERNIGHT AND EARLY SATURDAY
MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A THUNDERSTORM COMPLEX MAY BE ONGOING ACROSS CENTRAL AND EASTERN
OKLAHOMA SATURDAY MORNING... MOVING MOSTLY EAST OF THE AREA BY
SUNDAY MORNING. THUNDERSTORM CHANCES WILL RETURN TO OKLAHOMA AND
WESTERN NORTH TEXAS NEXT TUESDAY OR WEDNESDAY...AS ANOTHER STRONG
COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM SATURDAY...OCTOBER 1ST.

11

In the hours before

Local storm report, Sep 30, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT FRI SEP 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             LAKE KEMP               33.76N 99.22W
09/30/2005  0.75 INCH        BAYLOR             TX   AMATEUR RADIO

&&

JLP/JH
Special weather statement, Sep 30, 9:05 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT FRI SEP 30 2005

OKZ033-TXZ083-010215-
HARMON OK-HARDEMAN TX-
905 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN HARDEMAN AND HARMON
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF HOLLIS AT 905
PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM PRODUCED NICKEL
SIZED HAIL IN WHEELER COUNTY TEXAS AT 900 PM.

PEOPLE IN NORTHERN HARDEMAN AND HARMON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SMITH
Special weather statement, Sep 30, 9:17 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
917 PM CDT FRI SEP 30 2005

OKZ014-021-010230-
ROGER MILLS OK-BECKHAM OK-
917 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF SWEETWATER AT
917 PM CDT...MOVING EAST AT 30 MPH. ANOTHER THUNDERSTORM WAS MOVING
INTO NORTHWEST BECKHAM COUNTY.

DIME SIZE HAIL IS POSSIBLE WITH EITHER OF THESE STORMS.

PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SMITH
Local storm report, Sep 30, 9:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT FRI SEP 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             2 E SEYMOUR             33.60N 99.22W
09/30/2005  1.75 INCH        BAYLOR             TX   AMATEUR RADIO

            HAIL LASTED 2 MINUTES.

&&

JLP/JH
Special weather statement, Sep 30, 9:21 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT FRI SEP 30 2005

OKZ033-034-010230-
GREER OK-HARMON OK-
921 PM CDT FRI SEP 30 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND HARMON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF GOULD AT 921
PM CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM COULD PRODUCE DIME SIZE HAIL AND GUSTY WINDS...ALONG
WITH FREQUENT INTENSE LIGHTNING.

PEOPLE IN GREER AND HARMON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.

SMITH
Local storm report, Sep 30, 9:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT FRI SEP 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             GEARY                   35.63N 98.32W
09/30/2005  1.00 INCH        BLAINE             OK   CO-OP OBSERVER

&&

JLP/JH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:17 PM CDTSevere Thunderstorm WarningOUNWashita43 min
Sep 30, 7:53 PM CDTSevere Thunderstorm WarningOUNCuster, Washita52 min
Sep 30, 8:16 PM CDTSevere Thunderstorm WarningOUNKiowa44 min
Sep 30, 8:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo47 min
Sep 30, 8:39 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa51 min
Sep 30, 8:45 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Sep 30, 9:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher40 min
Sep 30, 9:06 PM CDTTornado WarningOUNComanche24 min
Sep 30, 9:15 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo45 min
Sep 30, 9:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
Sep 30, 9:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher52 min
Sep 30, 10:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady44 min
Sep 30, 10:16 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills44 min
Sep 30, 10:42 PM CDTSevere Thunderstorm WarningOUNGrady, McClain22 min
Oct 1, 12:08 AM CDTSevere Thunderstorm WarningOUNKiowa37 min
Oct 1, 12:25 AM CDTSevere Thunderstorm WarningOUNCaddo50 min

Nearby

Tornado Warnings in Oklahoma, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.